Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 6:28 PM CDT for Morton County, Oliver County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 6:28 PM CDT (23:28 UTC)
- Expired
- May 31, 2018, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WUUS53 KBIS 312328
SVRBIS
NDC059-065-010030-
/O.NEW.KBIS.SV.W.0033.180531T2328Z-180601T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
628 PM CDT THU MAY 31 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Morton County in south central North Dakota...
Southern Oliver County in south central North Dakota...
* Until 730 PM CDT.
* At 626 PM CDT, a line of severe thunderstorms extended from south
of Beulay to near Glen Ullin, moving east at 30 mph. Thunderstorm
wind gusts around 80 mph have been reported near Glen Ullin with
this line of storms.
HAZARD...80 mph wind gusts.
SOURCE...Public.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Glen Ullin, New Salem, Center, Almont, Hannover, Fish Creek Dam,
Judson, Sweet Briar Lake and Nelson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4670 10172 4672 10172 4672 10196 4698 10183
4698 10176 4711 10176 4713 10108 4664 10118
TIME...MOT...LOC 2326Z 270DEG 24KT 4682 10176
HAIL...<.75IN
WIND...80MPH
$$
VINING2 follow-up statements
906
WWUS53 KBIS 010003
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
703 PM CDT THU MAY 31 2018
NDC059-065-010030-
/O.CON.KBIS.SV.W.0033.000000T0000Z-180601T0030Z/
Morton ND-Oliver ND-
703 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MORTON AND SOUTHERN OLIVER COUNTIES...
At 700 PM CDT, a line of severe thunderstorms extended a few miles
south of Beulah to south of Glen Ullin, moving east at 20 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and nickel size hail. Some rotation is
being detected on radar northeast of Glen Ullin, near
Highway 49. A funnel cloud or tornado is possible with this
storm.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Glen Ullin, New Salem, Center, Almont, Hannover, Fish Creek Dam,
Judson, Sweet Briar Lake and Nelson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4670 10172 4672 10172 4672 10196 4698 10183
4698 10176 4711 10176 4713 10108 4664 10118
TIME...MOT...LOC 0000Z 269DEG 18KT 4689 10150
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...80MPH
$$
VINING786
WWUS53 KBIS 010027
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
727 PM CDT THU MAY 31 2018
NDC059-065-010037-
/O.EXP.KBIS.SV.W.0033.000000T0000Z-180601T0030Z/
Morton ND-Oliver ND-
727 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON AND
SOUTHERN OLIVER COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.
LAT...LON 4670 10172 4672 10172 4672 10196 4698 10183
4698 10176 4711 10176 4713 10108 4664 10118
TIME...MOT...LOC 0027Z 270DEG 24KT 4689 10124
$$
VINING/KRANZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:27 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 31, 3:27 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Bismarck ND 327 PM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 227 PM CDT Thu May 31 2018 Main forecast concern will be severe storms. We continue to destabilize across western North Dakota this afternoon. General showers and thunderstorm continue over northeast Montana into far north west ND. Scattered thunderstorms have recently developed near Dickinson and are expected to lift northeast. Cams continue to point at another round of thunderstorms developing along the MT border later this afternoon. Increasing bulk shear and strong lapse rates point to an increasing threat of large hail and damaging winds. A tornado threat also remains, especially along the stalled boundary from around Beach northeast toward Minot. Another round of thunderstorms is also possible late this evening into the overnight hours as the low level jet increases across the region. A more significant storm threat is possible on Friday as the shortwave trough moves through the area. Very large hail and damaging winds in excess of 70 mph are possible again. HREF updraft helicity to 150 m2/s2 are pegged over south central ND around 00 UTC Saturday. Although there could be a quick transition to a MCS, at least initially there could be a threat for a tornado with any discrete cells before they transition. Convection should push into eastern ND by late evening. .LONG TERM...(Friday night through Thursday) Issued at 227 PM CDT Thu May 31 2018 After thunderstorms exit the area cooler and drier air filters into the region. Could be an isolated thunderstorm Saturday and breezy to windy conditions. Otherwise no significant weather into early next week when we enter into another active pattern with systems moving through a zonal to southwest flow every 36 to 48 hours. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 227 PM CDT Thu May 31 2018 Thunderstorms and low VFR/possibly MVFR ceilings are the aviation hazard for the 18Z TAF period. Thunderstorms in the west will continue developing through the afternoon and push eastward through the evening hours. Some storms in the west and in north central areas may become severe with damaging winds and large hail. A few tornadoes may be possible. Areas with thunderstorms should expect gusty and erratic winds, along with low VFR/MVFR ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 31, 3:42 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 342 PM CDT Thu May 31 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 342 PM CDT Thu May 31 2018 /242 PM MDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across western North Dakota this afternoon, from Bowman through Watford City, Killdeer, and New Town. These storms may form into one or two lines as they enter central North Dakota late afternoon and this evening. The primary threats are large hail to around two inches in diameter, damaging wind gusts in excess of 70 mph, possibly a few tornadoes, and dangerous lightning. The greatest threat is this afternoon across western North Dakota. Additional thunderstorms, possibly strong to severe, may move across western and central North Dakota late tonight from Montana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, a potentially significant severe weather event is forecast, especially across central North Dakota. Severe thunderstorms may develop between US Highway 83 and 85 by early Friday afternoon, and quickly form into a squall line as they progress east through the remainder of the afternoon and into the evening. Threats are still a bit uncertain, and depend on how fast individual storms form into a line. However, there is the potential for very large hail in the afternoon. The threat may quickly change to predominately wind with a squall line with potential gusts over 70 mph. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotters activation is likely today through Friday across most of western and central North Dakota.
In the hours before
Local storm report, May 31, 4:39 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 3 SW MARSHALL 47.11N 102.38W
05/31/2018 M1.11 INCH DUNN ND CO-OP OBSERVER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
SW MARSHALL. STRONG WINDS EST. @ 60 MPH.
NICKEL AND DIME SIZED HAIL STONES.
&&Local storm report, May 31, 5:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 9 W NEW ENGLAND 46.54N 103.06W
05/31/2018 M1.00 INCH SLOPE ND PUBLIC
NICKEL SIZE HAIL ALSO.
&&Local storm report, May 31, 5:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL NEW ENGLAND 46.54N 102.87W
05/31/2018 E1.00 INCH HETTINGER ND CO-OP OBSERVER
A LOT OF QUARTER SIZED HAIL LASTED 20
MINUTES.
&&Special weather statement, May 31, 6:19 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Bismarck ND 619 PM CDT THU MAY 31 2018 NDZ019-020-034-010000- Oliver ND-Mercer ND-Morton ND- 619 PM CDT THU MAY 31 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORTON... SOUTHWESTERN OLIVER AND SOUTH CENTRAL MERCER COUNTIES UNTIL 700 PM CDT... At 618 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles west of Hannover to Glen Ullin. Movement was east at 25 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... New Salem, Hebron, Center and Hannover. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central North Dakota. LAT...LON 4713 10122 4676 10146 4687 10209 4711 10191 TIME...MOT...LOC 2318Z 270DEG 24KT 4705 10166 4681 10181 VINING/KRANZ
Local storm report, May 31, 6:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL NEW ENGLAND 46.54N 102.87W
05/31/2018 E1.00 INCH HETTINGER ND CO-OP OBSERVER
CORRECTS PREVIOUS HAIL REPORT FROM NEW
ENGLAND. A LOT OF QUARTER SIZED HAIL LASTED
20 MINUTES. REPORT OF 2" OF RAIN IN ABOUT 30
MIN.
&&Local storm report, May 31, 6:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST GLEN ULLIN 46.82N 101.83W
05/31/2018 M75 MPH MORTON ND AWOS
&&
TJKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:27 PM CDT | Special Weather Statement | BIS | Divide | 48 min |
| May 30, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| May 30, 10:48 PM CDT | Special Weather Statement | BIS | Burke | 27 min |
| May 30, 11:07 PM CDT | Special Weather Statement | BIS | Williams | 38 min |
| May 30, 11:28 PM CDT | Special Weather Statement | BIS | Renville | 32 min |
| May 31, 12:26 AM CDT | Special Weather Statement | BIS | McKenzie | 49 min |
| May 31, 1:58 AM CDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 2:34 AM CDT | Dense Fog Advisory | BIS | Burleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more | 8 hr |
| May 31, 2:47 AM CDT | Special Weather Statement | BIS | McKenzie | 43 min |
| May 31, 3:00 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 41 min |
| May 31, 2:08 PM CDT | Special Weather Statement | BIS | Dunn | 37 min |
| May 31, 2:41 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 64 min |
| May 31, 2:45 PM CDT | Tornado Warning | BIS | Dunn | 30 min |
| May 31, 3:13 PM CDT | Tornado Warning | BIS | Dunn, Mercer | 32 min |
| May 31, 3:28 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 47 min |
| May 31, 3:47 PM CDT | Tornado Warning | BIS | Mercer, Oliver | 28 min |
| May 31, 4:12 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 48 min |
| May 31, 4:13 PM CDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 4:17 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 58 min |
| May 31, 4:40 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 65 min |
| May 31, 5:23 PM CDT | Tornado Warning | BIS | Morton, Stark | 22 min |
| May 31, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 46 min |
| May 31, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 64 min |
| May 31, 5:41 PM CDT | Tornado Warning | BIS | Dunn, Mercer, Stark | 34 min |
| May 31, 6:19 PM CDT | Special Weather Statement | BIS | Oliver | 41 min |
| May 31, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.